Kratom is a psychoactive herb that has stimulant properties at low doses and has opioid-like properties at higher doses. It has been used for centuries in southeast Asia as a stimulant but has gained increasing popularity as a substitute for opioids in western countries as it is easily available. As most cases of kratom use involve other drugs too, the Food and Drug Administration (FDA) has stopped short of restricting kratom due to difficulty in assessing the adverse effects of kratom alone. We present the case of a young healthy 35-year-old man who suffered a cardiac arrest due to kratom use with no other coingestants. He was subsequently intubated and found to have systolic dysfunction and small brain infarcts. Fortunately, he made a successful recovery and was discharged after a stay at thebehavioural health centre. Our case highlights the potential adverse effects of kratom and the need to regulate its use.
- drugs misuse (including addiction)
- drugs: psychiatry
- global health
- public health
Statistics from Altmetric.com
Contributors HMAA and IH were involved in writing the manuscript. RL was involved in critically reviewing, proofreading and making corrections to the manuscript. All the authors were involved in the care of the patient.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.